Apremilast (Otezla ▼): risk of suicidal thoughts and behaviour

There is an increased risk that some patients may experience psychiatric symptoms with apremilast, including depression and suicidal thoughts. Stop treatment if patients have new psychiatric symptoms or if existing symptoms worsen.

Advice for healthcare professionals:

  • apremilast is associated with an increased risk of psychiatric symptoms, including depression, suicidal thoughts, and suicidal behaviours
  • suicidal thoughts and behaviour, including completed suicide, have been reported in patients with or without a history of depression
  • carefully assess the benefits and risks of starting or continuing treatment in patients with a history of psychiatric symptoms, or in those who are taking other medicines likely to cause psychiatric symptoms
  • stop treatment if patients experience new psychiatric symptoms or if existing symptoms get worse
  • advise patients to inform a healthcare professional if they notice changes in their mood

Apremilast (Otezla▼) is a phosphodiesterase-type-4 inhibitor for the treatment of moderate to severe chronic plaque psoriasis or active psoriatic arthritis in adults who have not responded to other systemic treatments.

Risk of suicidal thoughts and behaviour

Depression, suicidal thoughts, and suicidal behaviours are more common in patients with psoriasis or psoriatic arthritis than in the general population. Clinical trials and postmarketing experience (including reports to the Yellow Card scheme) have recorded serious psychiatric symptoms, including depression, suicidal thoughts, and suicidal behaviours. Suicidal thoughts and behaviours have been reported in patients with no previous history of depression.

A review of the evidence from clinical trials and postmarketing cases has suggested a causal association between apremilast and suicidal thoughts and suicidal behaviour. These events are reported to occur uncommonly, with an estimated frequency of between 1 in 1000 to 10 in 1000 patients taking apremilast.

Reporting of suspected adverse reactions

Suspected adverse reactions should be reported to us on a Yellow Card.

Further information

Letter sent to healthcare professionals, November 2016

Article citation: Drug Safety Update volume 10 issue 6, January 2017: 3

Help us improve GOV.UK

Don’t include personal or financial information like your National Insurance number or credit card details.